Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Green Bay, WI

August 21, 2002Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 21, 2002, 5:28 PM CDT for Winnebago County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2002, 5:28 PM CDT (22:28 UTC)
Expired
Aug 21, 2002, 6:00 PM CDT
In force
32 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 74 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:50 PM CDTHail 0.75Pickett, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS53 KGRB 212228
SVRGRB
WIC139-212300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
528 PM CDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN WISCONSIN

* UNTIL 600 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED 5 MILES SOUTH OF PICKETT. THAT PLACES IT 16 MILES SOUTHWEST
  OF OSHKOSH. IT WAS MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  FISK BY 535 PM CDT.
  WITTMAN FIELD BY 545 PM CDT.
  OSHKOSH BY 545 PM CDT.
  WINNEBAGO BY 550 PM CDT.
  CENTRAL LAKE WINNEBAGO BY 555 PM CDT.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS LIKELY. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. ALSO AVOID METAL OBJECTS.

LAT...LON 4393 8888 4375 8866 4392 8841 4423 8841

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:40 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 21, 3:40 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
340 PM CDT WED AUG 21 2002

FOR TONIGHT...REGIONAL RADARS CONTINUE TO SHOW SHOWERS AND
THUNDERSTORMS OVER NORTHEAST WISCONSIN SOUTHWEST INTO SOUTHEAST
MINNESOTA AND EASTERN IOWA. THINK SEVERE THREAT IS LIMITED TO OUR
FAR SOUTHERN TIER OF COUNTIES AROUND OSHKOSH WHERE TEMPERATURES
WARMED TO NEAR 80 THIS AFTERNOON. SPC DOES HAVE A SEVERE
THUNDERSTORM WATCH OUT FOR SOUTHEAST WISCONSIN UNTIL 8 PM JUST SOUTH
OF OUR CWA.

FOR TOMORROW...MODEL RH FIELDS WOULD INDICATE A PARTIAL CLEARING
TREND ACROSS THE CWA...ESPECIALLY DURING THE AFTERNOON HOURS. WILL
BUMP UP WINDS UP TO 15 TO 25 MPH OVER THE EASTERN CWA FROM GREEN BAY
AND THE FOX CITIES EAST TO THE LAKE BASED ON ETA SURFACE WIND
FORECAST. CANADIAN HIGH WILL BUILD INTO THE REGION THURSDAY NIGHT
AND FRIDAY...BRINGING FALLISH CONDITIONS. LOWS UP NORTH WILL DROP
INTO THE MIDDLE TO UPPER 40S WHILE READINGS OVER THE SOUTH WILL BE
FROM 50 TO 55. HIGHS WILL REACH THE 70S BOTH THURSDAY AND FRIDAY...BUT
WILL UNDERCUT GUIDANCE VALUES...ESPECIALLY IN THE EAST DUE TO
NORTHEAST FLOW OFF THE COOLER LAKE.

A REINFORCING COLD FRONT WILL DROP SOUTHEAST INTO THE AREA ON
SATURDAY. ETA WAS PROGGING DECENT LOW LEVEL MOISTURE AHEAD OF IT
ALONG WITH 850/700MB LAPSE RATES AROUND 6C. A SLIGHTLY COOLER AIR
MASS WILL FILTER INTO ON SUNDAY...THEREFORE WILL DROP HIGH
TEMPERATURES BACK A FEW DEGREES FROM THE PREVIOUS FORECAST.

REMAINDER OF THE FORECAST PERIOD REMAINS DRY...ASSUMING THAT THE MRF
BLOCKING PATTERN DOES DEVELOP.

.GRB...NONE.

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 21, 12:00 PM CDT, 5 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT WED AUG 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF CENTRAL AND
EAST-CENTRAL WISCONSIN DURING THE AFTERNOON AND EVENING HOURS. THE
SLIGHT RISK AREA IS SOUTH OF A LINE FROM MARSHFIELD...TO GREEN BAY...TO
KEWAUNEE. THE PRIMARY THREAT WILL BE OF DAMAGING WINDS...AND OCCUR
BETWEEN 2:00 PM AND 8:00 PM. IN ADDITION...HEAVY RAINFALL IS POSSIBLE
ACROSS THE ENTIRE AREA THIS AFTERNOON AND THIS EVENING.

A STRONG EAST-WEST FRONTAL BOUNDARY IS EXPECTED TO REMAIN NEARLY
STATIONARY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN THIS AFTERNOON.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF THE FRONT.
THE WIDESPREAD RAIN...EXTENSIVE CLOUD COVER...AND SOUTHEAST WINDS WILL
KEEP TEMPERATURES NORTH OF THE FRONT RATHER COOL...AND SHOULD PREVENT
ANY STORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN FROM BECOMING
SEVERE. SUNSHINE ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS WILL
LEAD TO MUCH WARMER TEMPERATURES THERE. BRISK SOUTHERLY WINDS WILL BRING
THE WARMER AIR NORTHWARD...AND COULD FUEL STRONG OR SEVERE STORMS IN THE
VICINITY OF THE FRONT DURING THE AFTERNOON AND EARLY EVENING HOURS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 21, 12:00 PM CDT, 5 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT WED AUG 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF CENTRAL AND
EAST-CENTRAL WISCONSIN DURING THE AFTERNOON AND EVENING HOURS. THE
SLIGHT RISK AREA IS SOUTH OF A LINE FROM MARSHFIELD...TO GREEN BAY...TO
KEWAUNEE. THE PRIMARY THREAT WILL BE OF DAMAGING WINDS...AND OCCUR
BETWEEN 2:00 PM AND 8:00 PM. IN ADDITION...HEAVY RAINFALL IS POSSIBLE
ACROSS THE ENTIRE AREA THIS AFTERNOON AND THIS EVENING.

A STRONG EAST-WEST FRONTAL BOUNDARY IS EXPECTED TO REMAIN NEARLY
STATIONARY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN THIS AFTERNOON.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF THE FRONT.
THE WIDESPREAD RAIN...EXTENSIVE CLOUD COVER...AND SOUTHEAST WINDS WILL
KEEP TEMPERATURES NORTH OF THE FRONT RATHER COOL...AND SHOULD PREVENT
ANY STORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN FROM BECOMING
SEVERE. SUNSHINE ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS WILL
LEAD TO MUCH WARMER TEMPERATURES THERE. BRISK SOUTHERLY WINDS WILL BRING
THE WARMER AIR NORTHWARD...AND COULD FUEL STRONG OR SEVERE STORMS IN THE
VICINITY OF THE FRONT DURING THE AFTERNOON AND EARLY EVENING HOURS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:37 PM CDTSpecial Marine WarningGRB83 min
Aug 21, 4:37 PM CDTSpecial Marine WarningGRB83 min
Aug 21, 4:37 PM CDTSpecial Marine WarningGRB83 min
Aug 21, 6:26 PM CDTSpecial Marine WarningGRB79 min
Aug 21, 6:26 PM CDTSpecial Marine WarningGRB79 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.